California, 2012Flash Flooding in California, September 9 to 10, 2012
September 9 to 10, 2012 · NWS LOX · 2 events in 1 county or zone
A surge of monsoonal moisture brought scattered thunderstorms to the mountains and deserts. Some of the thunderstorms were strong, producing heavy rain and flash flooding across the deserts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surge of monsoonal moisture brought scattered thunderstorms to the mountains and deserts. Some of the thunderstorms were strong, producing heavy rain and flash flooding across the deserts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Sep 9, 12:55 PM PST, 3 hours 12 minutes earlier.
Area forecast discussion, Sep 9, 12:55 PM PST, 3 hours 12 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
155 PM PDT SUN SEP 9 2012
.SYNOPSIS...
SCATTERED SHOWERS WILL LIKELY DEVELOP OVER THE LOS ANGELES AND
VENTURA COUNTY MOUNTAINS AND ANTELOPE VALLEY THIS AFTERNOON...THEN
POSSIBLY MOVE INTO SOME VALLEY AND INTERIOR COASTAL AREAS. A COOLING
AND DRYING TREND IS EXPECTED MONDAY THROUGH TUESDAY...BUT ENOUGH
MOISTURE MAY LINGER ON MONDAY FOR ISOLATED THUNDERSTORMS ACROSS THE
MOUNTAINS AND DESERT. TEMPERATURES WILL LIKELY INCREASE TO NEAR TO
ABOVE NORMAL BY MID TO LATE WEEK AS HIGH PRESSURE BECOMES
ESTABLISHED.
&&
.SHORT TERM (TONIGHT-WED)...
MAIN FORECAST ISSUE IN THE SHORT TERM REMAINS THE THREAT OF
THUNDERSTORMS. SEEING STORMS DEVELOP THIS AFTERNOON ACROSS NORTHERN
VENTURA COUNTY MOUNTAINS AND OVER THE SAN GABRIEL MOUNTAINS. REPORTS
OF 0.5 INCH/HOUR ACROSS THE LOCKWOOD VALLEY WHERE CELLS WERE NOT
MOVING MUCH. IN LOS ANGELES COUNTY...STORMS HAVE NOT HELD TOGETHER
VERY WELL THROUGH 21Z BUT THIS COULD CHANGE IN THE NEXT TWO HOURS
DUE TO OUTFLOW BOUNDARIES FROM LARGER CELLS FROM THE EAST. BEST
INSTABILITY AND LIFT WILL REMAIN OVER HIGHER TERRAIN AND DO NOT
EXPECT MUCH THREAT TO MOVE INTO THE VALLEYS THIS EVENING. THERE
REMAINS A POSSIBILITY OF STORMS THROUGHOUT THE NIGHT (ALTHOUGH LOW
CONFIDENCE) DUE TO THE UPPER DISTURBANCE MOVING FROM EAST TO WEST
AND TIED TO THE LOW PRESSURE SYSTEM ACROSS THE NORTHERN BAJA.
HIGH PRESSURE RIDGE OVER THE CWA WILL CONTINUE BEING SQUEEZED BY THE
DISTURBANCE TO THE SOUTH AND A WEAK UPPER TROUGH MOVING ACROSS
NORTHERN CAL. OUR REGION REMAINS ON THE EDGE OF THE BEST MOISTURE
THROUGH MONDAY EVENING. INSTABILITY PARAMETERS FOR MONDAY LOOK EVERY
BIT AS GOOD AS TODAY AND STORM MOTION CONTINUES TO BE LESS THAN
5KTS. WILL SEE HOW TODAY PROGRESSES AND LET LATER SHIFTS DECIDE IF
ANOTHER FLASH FLOOD WATCH WILL BE NEEDED FOR MONDAY. HEIGHTS BEGIN
TO DECLINE TOMORROW...THEREFORE HIGH TEMPERATURES WILL BE SEVERAL
DEGREES COOLER. IT REMAINS UNSTABLE OVER THE VENTURA/LOS ANGELES
COUNTY MOUNTAINS ON TUESDAY AFTERNOON BUT MOISTURE DECREASES AS A
WEAK UPPER TROUGH DROPS INTO THE REGION FROM THE NORTH. WILL KEEP
THUNDERSTORM CHANCES JUST BELOW MENTION IN THE FORECAST FOR TUESDAY.
TEMPERATURES CONTINUE TO SLIDE DOWNWARD THROUGH TUESDAY THEN START
TO REBOUND ON WEDNESDAY AS THE HIGH PRESSURE RIDGE BUILDS ALONG THE
WEST COAST.
.LONG TERM (THU-SUN)...
THE HIGH PRESSURE RIDGE AMPLIFIES NORTHWARD INTO THE PACIFIC
NORTHWEST ON THURSDAY BEFORE BEGINNING TO BREAK DOWN LATE FRIDAY OR
SATURDAY. OUR REGION SHOULD CONTINUE TO SEE WARM TEMPERATURES
THROUGH SATURDAY WITH A VERY SHALLOW MARINE LAYER THAT COULD
BRING PATCHY CLOUDS/FOG FOR AREA BEACHES. THERE ARE SOME MEDIUM
RANGE MODEL DIFFERENCES NEXT WEEKEND AS THE PATTERN AMPLIFIES ACROSS
NORTHERN LATITUDES. THE GENERAL TREND FOR SOUTHERN CAL IS LOWERING
HEIGHTS AND ONSHORE FLOW AS A LOW PRESSURE TROUGH DEEPENS OVER THE
NORTHERN ROCKIES. FOR NOW...KEPT THE FORECAST DRY BUT TRENDED
COOLER FOR SUNDAY.
&&
.AVIATION...09/0025Z...GENERALLY HI CONFIDENCE IN THE CURRENT
TAFS...EXCEPT MODERATE CONFIDENCE FOR KSBP AND KSMX DUE TO
UNCERTAINTIES WITH TIMING AND EXTENT OF ANY LOW CLOUDS AND FOG LATE
TONIGHT INTO SUN MORNING. THERE IS A 20 PERCENT CHANCE THE LOW
CLOUDS MAY NOT DEVELOP THERE ESPECIALLY AT KSBP. OTHERWISE GENERALLY
VFR CONDITIONS CAN BE EXPECTED AT THE AIRFIELDS THRU SUN. THERE IS
ALSO A SLIGHT CHANCE OF THUNDERSTORMS FOR MUCH OF VTU/L.A. COUNTIES
ON SUN. ADDED A PROB30 GROUP FOR THUNDERSTORMS SUN AFTERNOON AT KPMD
AND KWJF WITH GUSTY VARIABLE WINDS AND MVFR VSBYS IN ANY
THUNDERSTORMS.
KLAX...GENERALLY HI CONFIDENCE IN THE CURRENT TAF WITH VFR
CONDITIONS THRU SUN EVENING. HOWEVER...THERE IS A 10-20 PERCENT
CHANCE SCT-BKN LOW CLOUDS WITH IFR/MVFR CONDITIONS COULD AFFECT THE
AIRFIELD LATE TONIGHT INTO SUN MORNING. ALSO...THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS SUN AFTERNOON AND EVENING WITH LOWERED VSBYS
IN ANY THUNDERSTORMS.
KBUR...HI CONFIDENCE IN CURRENT TAF WITH VFR CONDITIONS THROUGH
SUN...ALTHO THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUN AFTERNOON
WITH LOWERED VSBYS IN ANY THUNDERSTORMS.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
&&
PUBLIC...BOLDT
AVIATION...HALL
SYNOPSIS...SWEET
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Sep 9, 9:30 AM PST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1030 AM PDT SUN SEP 9 2012
CAZ034>041-044>046-051>054-059-087-088-547-548-101300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
1030 AM PDT SUN SEP 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS IN THE ANTELOPE VALLEY
AND THE MOUNTAINS OF VENTURA COUNTY THIS AFTERNOON INTO TONIGHT...
WITH THUNDERSTORMS LIKELY IN THE MOUNTAINS OF LOS ANGELES COUNTY.
SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY PRODUCE VERY HEAVY
RAINFALL AND FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR
THESE AREAS.
LIGHTNING FROM ANY THUNDERSTORM MAY SPARK FIRES IN AREAS THAT DO NOT
RECEIVE MUCH RAINFALL.
* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS OF
LOS ANGELES AND VENTURA COUNTIES AND THE ANTELOPE VALLEY MONDAY
AFTERNOON AND EVENING.
BRIEFLY HEAVY DOWNPOURS AND GUSTY WINDS ARE POSSIBLE WITH ANY
THUNDERSTORM.
LIGHTNING FROM ANY THUNDERSTORM MAY SPARK FIRES IN AREAS THAT DO NOT
RECEIVE MUCH RAINFALL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
DB/ASR/EB
Flash Flood, Los Angeles
- When
- September 9, 4:07 PM PST to 5:00 PM PST
- Where
- Los Angeles County, 1.66 mi W of Pearblossom to 1.59 mi SW of Pearblossom
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.495, -117.929
Scattered strong thunderstorms developed over the deserts of Los Angeles county. Local law enforcement reported flash flooding southeast of the community of Pearblossom due to heavy thunderstorm rain.
Flash Flood, Los Angeles
- When
- September 10, 2:35 PM PST to 4:00 PM PST
- Where
- Los Angeles County, 0.71 mi SSE of Wilsonia to 1.39 mi S of Wilsonia
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.590, -117.746
Scattered strong thunderstorms developed over the deserts of Los Angeles county. Local law enforcement reported flash flooding between Pearblossom and Lake Los Angeles, near the intersection of 220th Street East and Palmdale Boulevard.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Indiana, September 9, 20121 death · 1 event
- Wildfire in Wyoming, September 9 to 16, 2012$4.0 million · 1 event
- Damaging Winds and Heavy Rain in Arizona, September 9, 2012$30,000 · 56 kt wind · 4 events
- Tornado and Flash Flooding in California, September 9 to 10, 2012$16,000 · EF0 · 14 events
- Waterspouts in Lake Michigan, September 9, 20124 events
- Marine Thunderstorm Wind in Gulf of Mexico, September 9, 20121 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 9, 20121 event
- Wildfire in Oregon, September 9 to 30, 20121 event
- Waterspout in Lake Ontario, September 9, 20121 event
- Wildfire in Washington, September 9 to 14, 20121 event
- Dust Storm in Arizona, September 9, 20121 event
- Flash Flood in California, September 9, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413934, 413935.